We’ve hit another landmark in the active treatment phase! I say we because I absolutely could NOT do this without the support of all of you so thank you! I started a new chemotherapy regimen yesterday which is a cocktail of paclitaxel and carboplatin (TC).
TC is a weekly regimen that will last 12 weeks. Thankfully, these treatments are not “dose dense” like the adriamycin/cytoxan treatments that I just finished and everyone keeps telling me it shouldn’t be “so bad.” Judging by my current reaction to yesterday’s treatment I’d say they’re right. I honestly felt like I tolerated the AC treatments extremely well, but I feel really great today so I’m hoping it continues this way over the next few months.
“It always seems impossible until it is done.”– Nelson Mandela
Of course, I know these treatments are cumulative so I do imagine side effects will build up as I undergo more treatment, but as usual, I’ll continue to stay as healthy as possible otherwise and pray that my body handles the rest. I feel very strongly that radically changing my diet and continuing to exercise has made ALL the difference.
Speaking of side effects – TC still compromises the immune system, but to a lesser effect than AC did (good news since Hawaii is currently seeing a major spike in COVID cases – ok, I guess I’ll admit my doctor was right to start me with AC when she did even though I was NOT happy about that at the time). TC is also less likely to cause extreme nausea/vomiting, GI upset, or mouth sores, although all are technically possible.
Unfortunately, the combo of TC is much more likely to cause symptoms of chemo-induced peripheral neuropathy (CIPN). CIPN can show up as:
- Damage to sensory nerves which creates numbness/tingling, burning/shooting pain, or cramping in the hands and feet which can make it difficult to balance or to perform fine motor skills like buttoning buttons or writing. It also can cause sleep disturbances as pain is typically worse in the evenings/at night.
- Damage to cranial nerves which are nerves that leave the brain in the skull and control our sensations like vision, hearing, smell and taste as well as some of the muscle control of our face and neck.
- If the vestibulocochlear nerve is affected, a person may have hearing loss but, maybe more importantly, if the vestibular portion of that nerve is affected, a person may experience “vertigo” symptoms like dizziness or imbalance which can increase risk of falling.
- Another cranial nerve that is commonly affected is the hypoglossal nerve which controls the movements of our tongue. This can lead to difficulty eating and swallowing.
As a physical therapist, these things obviously concern me, especially to have sensory changes in my hands, because I rely on my sensation heavily to treat my patients. There are a few pieces of good news, though – it can be prevented by taking certain supplements (I’m taking a vitamin B complex, glutamine, vitamin D, and fish oils per my oncologist’s ok), icing my hands and feet during my taxol infusion (NOT fun! I may have cried while talking to my dad on the phone because it was so painful while I was waiting for the numb to kick in – sorry, Dad!), and doing acupuncture. The other piece of good news is that if I do happen to develop these symptoms, they are not always permanent and often improve within the first 6 months after treatment is over.
It still feels good to have AC behind me so I’m in pretty good spirits and feel like there’s a light at the end of the tunnel for chemo at least. In regular life, I dropped off our ballots today – make sure you get out and vote in your primaries if you haven’t already! I’m still working on my Pilates teacher training – if you haven’t joined in for free Wednesday night Zoom Pilates, please join us! Send me an email here for the Zoom info!
Hope you all are doing well and staying safe & healthy in pandemic time! Sending lots of love & light your way ❤